Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 63, NWS Las Vegas, NV

July 30, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2022, 4:05 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 4:05 PM MST (23:05 UTC)
Expired
Jul 30, 2022, 7:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 154 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS55 KVEF 302305
FFWVEF
AZC015-310215-
/O.NEW.KVEF.FF.W.0063.220730T2305Z-220731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
405 PM PDT Sat Jul 30 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 715 PM MST.

* At 405 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southern Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3467 11358 3469 11360 3473 11361 3476 11361
      3479 11362 3482 11362 3492 11365 3496 11367
      3499 11366 3506 11345 3501 11341 3473 11343

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
3 follow-up statements
459 
WGUS75 KVEF 302359
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
459 PM PDT Sat Jul 30 2022

AZC015-310215-
/O.CON.KVEF.FF.W.0063.000000T0000Z-220731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
459 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS 
EVENING FOR SOUTHERN MOHAVE COUNTY...

At 459 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Southern Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3467 11358 3469 11360 3473 11361 3476 11361
      3479 11362 3482 11362 3492 11365 3496 11367
      3499 11366 3506 11345 3501 11341 3473 11343

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
485 
WGUS75 KVEF 310113
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
613 PM PDT Sat Jul 30 2022

AZC015-310215-
/O.CON.KVEF.FF.W.0063.000000T0000Z-220731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
613 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS 
EVENING FOR SOUTHERN MOHAVE COUNTY...

At 613 PM MST, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Heavy rain has ended, but flash 
flooding is ongoing on area roadways.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Southern Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3467 11358 3469 11360 3473 11361 3476 11361
      3479 11362 3482 11362 3492 11365 3496 11367
      3499 11366 3506 11345 3501 11341 3473 11343

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
461 
WGUS75 KVEF 310210
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
710 PM PDT Sat Jul 30 2022

AZC015-310220-
/O.EXP.KVEF.FF.W.0063.000000T0000Z-220731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
710 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST THIS EVENING FOR 
SOUTHERN MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Sunday for a 
portion of northwest Arizona.

LAT...LON 3467 11358 3469 11360 3473 11361 3476 11361
      3479 11362 3482 11362 3492 11365 3496 11367
      3499 11366 3506 11345 3501 11341 3473 11343

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:20 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 30, 2:20 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
220 PM PDT Sat Jul 30 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into early next week. Heavy rain and
flash flooding are the primary concerns, and the potential for
damaging winds exists as well. The high humidity will help hold
temperatures down, especially in areas where rain occurs.
&&

.SHORT TERM...Through tonight...
Convection has fired early this afternoon along the high terrain of
Mohave and eastern San Bernardino Counties. The inverted trough
providing the dynamics for these storms has drifted to the west with
its axis aligned with the Colorado River. This makes storm motion
complicated today, with storms in the south moving northward and
storms in the north moving southward. High resolution guidance
indicate an area of storm convergence over the Arizona Strip later
this evening. This is an area we are watching closely for the
possibility of heavy rain and flooding. Given the significant amount
of moisture in the atmosphere, all storms are efficient rain
producers with the possibility of producing rain of over an inch in
a short period of time. Frequent lightning and strong outflow wind
will also be common with storms today. Storms will diminish in
coverage this evening with the loss of daytime heating.

.LONG TERM...Sunday through Friday...
High pressure that has been bringing record heat to the pacific
northwest and northern Nevada will begin to migrate eastward,
allowing for a southerly flow, allowing for moisture to continue to
stream in from the eastern Pacific Ocean and Gulf of California.
Widespread convection can be expected across much of the area Sunday
as the inverted trough moves northeast into California. The
thunderstorm threat remains for Monday before a drying trend
midweek. Tuesday through Thursday, thunderstorms will be mainly in
the great Basin and Mohave County. Our next monsoon surge looks to
arrive Friday with an increase in convection Friday going into the
weekend.  With the extremely moist atmosphere, expect temperatures
to remain below normal through the week.
&&

.AVIATION...For Harry Reid...Light east to southeast winds <10kts
can be expected through tonight. Thunderstorm activity is not
expected at the terminal but thunderstorms may affect some
corridors. While it appears unlikely, outflow wind from a
thunderstorm cannot be ruled out through 04Z. Winds are expected to go
light and variable overnight into Sunday morning before light
southeasterly winds and a better chance of convection returns to the
valley Sunday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light wind below 10kts are expected at TAF sites
areawide when thunderstorms are not around. Thunderstorms will
impact several terminals through about 04Z Sunday. KBIH can expect
to see thunderstorms this evening as well as KDAG. All convective
activity should wane by around 04Z. Light wind will return
areawide overnight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 3:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST CHINO DRIVE CLOSED BETWEEN NORTH MILKY
            WAY ROAD AND NORTH ESTRELLA ROAD DUE TO
            FLOODING.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:20 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 29, 6:48 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Jul 29, 7:33 PM MSTSevere Thunderstorm WarningVEFMohave87 min
Jul 29, 8:20 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 29, 8:50 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 29, 9:47 PM MSTDust Storm WarningVEFMohave58 min
Jul 30, 12:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 30, 1:05 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 30, 2:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 30, 2:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.